eISSN: 1896-9151
ISSN: 1734-1922
Archives of Medical Science
Current issue Archive Special issues Subscription
SCImago Journal & Country Rank

 
2/2008
vol. 4
 
Share:
Share:
more
 
 

Case report
Transient thyrotoxicosis following prolonged use of gonadotropin-releasing hormone agonist in women with endometriosis – a case report

Akira Nakashima
,
Koji Nakagawa
,
Shirei Ohgi
,
Takashi Horikawa
,
Toshiharu Kamura
,
Hidekazu Saito

Arch Med Sci 2008; 4, 2: 200–203
Online publish date: 2008/06/27
Article file
- transient.pdf  [0.05 MB]
Get citation
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 
 

Introduction
Administration of gonadotropin-releasing hormone (GnRH) agonists (i.e. leuprorelin acetate, buserelin acetate and nafarelin acetate) is a common treatment for endometriosis and uterine fibromas. In recent years, some cases that appeared as thyroid dysfunction following administration of GnRH-agonist have been reported [1-6]. All these cases were treated by GnRH-agonist for various causes such as dysmenorrhoea, abnormal genital bleeding and endometriosis. With prolonged administration of GnRH-agonist, the GnRH receptors on the pituitary gland were desensitized with subsequent very low levels of oestrogen and progesterone, as if in a post-menopausal state. It was suggested that this low oestrogen level might be a trigger of thyroiditis. Recently, we had two cases of unexpected thyrotoxicosis, that occurred during the long-term administration of GnRH-agonist in the treatment of severe dysmenorrhoea. In this case report, we describe these two cases in detail, and caution clinicians to be circumspect in their use of GnRH-agonist.
Case reports

Case I
A 31-year-old infertile woman with a regular menstrual cycle presented with severe intractable dysmenorrhoea. Her basal gonadotropin levels, prolactin level and thyroid function were normal. She gave no family history of thyroid disease. She had been diagnosed with endometriosis at 27 years of age, with bilateral ovarian endometriomas, but had not undergone any medical treatment. She finally decided to seek medical treatment for her endometriosis. Treatment with GnRH-agonist (leuprorelin acetate, Leuplin® 1.88 mg every 4 weeks, Takeda, Osaka) was commenced. After the 3rd injection of leuprorelin acetate, a slight thyroid swelling appeared and the value of anti-thyroperoxidase (TPO) and anti-thyroglobulin (TG) antibodies was slightly elevated (anti-TPO 2.6 U/ml, normal range <0.3 U/ml, anti-TG 5.5 U/ml, normal range <0.3 U/ml), but the values for serum FT4 (1.6 ng/dl, normal range 0.7-1.5 ng/dl), FT3 (2.3 pg/ml, normal range 1.7-3.7 pg/ml) and TSH (0.76 mIU/ml, normal rage 0.35-4.94 mIU/ml) were almost normal. A laparoscopic endometrial cystectomy was performed, and additional administration of leuprorelin acetate was done for her severe endometriosis (stage IV of revised AFS classification) [7]. Four weeks after the additional administration of GnRH-agonist, severe symptoms such as mild tachycardia, diaphoresis and loss of body weight appeared. Clinically, her thyroid was remarkably swollen, and serum FT4 (2.2 ng/dl) and FT3 (6.4 pg/ml) levels had increased, accompanied by a very low TSH value (0.014 mIU/ml). Based on these results, she was diagnosed as having thyrotoxicosis, and leuprorelin acetate was discontinued. The clinical symptoms gradually improved without further medical treatment. Six months later her thyroid function recovered to a normal range (Table I).
Case II
A 43-year-old woman, gravida 2, para 2, with regular menstrual cycles, complained of severe dysmenorrhoea due to endometriosis. She had also been diagnosed with chronic thyroiditis (Hashimoto’s thyroiditis), but her thyroid functions were normal without medication. She gave no family history of thyroid disease. Although she had a unilateral large endometrial cyst, she did not agree to laparoscopic surgery. She then decided to have GnRH-agonist (300 mg per day of nafarelin acetate, Nasanyl®, Astellas, Tokyo) therapy. Five months after the administration of nafarelin acetate, her thyroid gland was slightly enlarged. Her FT4 (2.3 ng/ml) and FT3 (6.8 pg/ml) levels were elevated with a significantly low value of TSH (0.01 mIU/ml) and TSH binding inhibitor immunoglobulin (TBII, normal range <10%) –4.8%. The anti-microsomal antibody was very high (6400, normal range <100). Based on these results, she was diagnosed as having painless thyroiditis. Administration of nafarelin acetate was stopped immediately, and potassium iodide was administered for the treatment of the painless thyroiditis. One month later, her thyroid function recovered to a normal range (Table II).
Discussion
In recent years, there have been several reports describing thyroid dysfunction, triggered by the administration of GnRH-agonist [1-6]. Sonoda et al. reported painless thyroiditis that appeared after the administration of leuprolide acetate [1]. This patient showed normal TSH, FT3 and FT4 levels but positive anti-TG antibodies. She was diagnosed with Hashimoto’s thyroiditis. The clinical symptoms (palpitations, general fatigue and disconcertment) improved without medical treatment. In another case reported by Fukuda et al., painless thyroiditis also appeared after the administration of nafarelin acetate [2], but no abnormality of thyroid function was observed. On the other hand, Eyal et al. reported that leuprolide acetate induced hypothyroidism in a patient with precocious puberty and cautioned care with use of GnRH-agonist for patients who have autoimmune thyroid disease [5, 8]. Painless thyroiditis was defined as inflammation of the thyroid gland characterized by passing hyperthyroidism, followed by hypothyroidism and recovery. Our assumption is that this prolonged low oestrogen state might be a trigger for exacerbation of autoimmune thyroiditis, similar to what is sometimes seen as transient postpartum or postmenopausal thyroiditis. To our knowledge, so far 8 cases of transient thyrotoxicosis following administration of GnRH-agonist have been reported (Table III) [1-6]. Surprisingly, 7 of these 8 patients were Japanese women. The reason for this ethnic preponderance is uncertain; however, it possibly points to a higher prevalence of autoimmune thyroid disease (Hashimoto’s thyroiditis) in Japanese women. GnRH-agonist, an effective agent in the treatment of endometriosis, includes various side effects. For safe use, GnRH-agonist was used in tandem with other drugs, such as parathyroid hormone [9], and the cancer risks of these fertility drugs were studied [10]. A possibility of an induced transient hyperthyroid state followed by a hypothyroid state should be carefully looked for in patients on GnRH-agonist with associated hypo-oestrogenic state, caused by its prolonged use.
References
1. Sonoda M, Nagata Y, Inoue Y, et al. A case of transient hyperthyroidism during pseudomenopausal therapy. Acta Obstet Gynecol Jpn 1999; 51: 857-60. 2. Fukuda S, Kubota J, Ito M, Tamai H, Matsuduka F, Mori H. A case of painless thyroiditis occurred after administration of Nafarelin [Japanese]. Hormone Rinsho 1999; 47: 90-2. 3. Amino N, Hidaka Y, Takano T, Tatsumi KI, Izumi Y, Nakata Y. Possible induction of Graves” disease and painless thyroiditis by gonadotropin-releasing hormone anologues. Thyroid 2003; 13: 815-8. 4. Kasayama S, Miyake S, Samejima Y. Transient thyrotoxicosis and hypothyroidism following administration of GnRH agonist leuprolide acetate. Endocrine J 2000; 47: 783-5. 5. Eyal O, Rose SR. Autoimmune thyroiditis during leuprorelin acetate treatment. J Pediatr 2004; 144: 394-6. 6. Tanaka T, Umesaki N, Ogita S. Altered sensitivity to anti-endometriosis medicines in an adenomyosis patient with thyroid dysfunction. Gynecol Endocrinol 2000; 14: 388-91. 7. American Society for Reproductive Medicine. Revised American Society for Reproductive Medicine classification of endometriosis: 1996. Fertil Steril 1997; 67: 817-21. 8. Eyal O. The role of leuprolide acetate therapy in triggering auto-immune thyroiditis. Reply. J Pediatr 2005; 146: 294-5. 9. Finkelstein JS, Klibanski A, Arnold AL, Toth TL, Hornstein MD, Neer RM. Prevention of eatrogen deficiency-related bone loss with human parathyroid hormone (1-34). JAMA 1998; 280: 1067-73. 10. Hannibal CG, Jensen A, Sharif H, Kjaer SK. Risk of thyroid cancer after exposure to fertility drugs: result from a large Danish cohort study. Hum Reprod 2008; 23: 451-6.
Copyright: © 2008 Termedia & Banach. This is an Open Access article distributed under the terms of the Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International (CC BY-NC-SA 4.0) License (http://creativecommons.org/licenses/by-nc-sa/4.0/), allowing third parties to copy and redistribute the material in any medium or format and to remix, transform, and build upon the material, provided the original work is properly cited and states its license.
Quick links
© 2021 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.
PayU - płatności internetowe